The most common side effects for Loratidine (H1 anatagonist) are drowsiness, headache, psychomotor impairment and other effects such as urinary retention, dry mouth, blurred vision, and gastrointestinal disturbances. Although Schering (the manufacturer) make claims that this drug has "side effects similar to placebo" this is far from the truth.
Most patients I see on anti-histamines report drowsiness and fatigue, and many also eventually develop gut complaints most probably due to the anti-histamine effect in the digestive system. H1 anatagonists can even effect GABA receptors (GABA being an inhibitory neurotransmitter) and cause anxiety, panic attacks carbo cravings, cold/clammy hands, palpitations, PMS, trembling/twitching and more.
It is good to have patients off this garbage if possible, and clean the IgE stimulatory foods out of their diet. IgE can be very responsive in a person prone to taking an anti-histamine. Basically work with a "low allergy diet" and you will get a good result.
The AF Program is excellent with allergy patients, because as their cortisol levels go up, their reactivity goes down.
Eric Bakker B.H.Sc.(Comp.Med) ND
Note: AF refers to Adrenal Fatigue. The Herbal Detoxification Programme by Brett Elliot (Refer my website store) is my favourite for a safe and practical low allergy diet (The booklet that accompanies the programme is full of delicious NZ recipes)
Antihistamine medications such as Loratidine and Claratine are dished out like lollies for conditions like hayfever and sinusitis. Many people do not regard these as "medications" and often omit them when I ask them to list all medications being taken.
Oral antihistamines are not benign medications. They have serious side effects if taken for more than a week or so. The principal effect, as outlined above by Eric Bakker, is to shut down the metabolism, causing all kinds of mental and physically distressing problems.
When metabolism is shut down like this a person can suffer a disturbing weight gain made up of fat and fluid retention.
Do you have an underactive Thyroid?
The person on antihistamines may be diagnosed as having an underactive thyroid - a direct adverse effect of the antihistamines. The outrageous response of many, if not most doctors, is to prescribe a synthetic thyroid hormone rather than wean the person off the antihistamine! Prescribing an endogenous thyroid hormone causes the thyroid to further shut down, causing addiction to this additional drug. The end result is dependency on two drugs.
Antihistamine shuts down the metabolism while throxine revs it up
Now how dumb is that? It is akin to driving along the motorway with your foot flat to the boards while holding the handbrake on. How long will your car stand this kind of abuse? How long will your body hold out?
Stopping any of these drugs does not lead to an overnight restoration of normality. If you, or a person you love, is on these kinds of medications, please consult an exeprienced natural health practitioner about how to safely wean off these. Whatever you do; don't stop suddenly. Wean off under qualified supervision.
Do you have a question?
Email Gary: gary at myotec.co.nz (Replace the "at" with @ and remove spaces). Please include any relevant background information to your question.
Post a Comment